Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 217, NWS Austin/San Antonio, TX

May 9, 2006Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2006, 6:21 PM CDT for Llano County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 6:21 PM CDT (23:21 UTC)
Expired
May 9, 2006, 7:01 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 120 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:45 PM CDTHAIL 0.885 Se Llano, TXNICKEL SIZE REPORTED SOUTHEAST OF THE CITY OF LLANO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2733 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 092321
SVREWX
TXC299-100015-
/O.NEW.KEWX.SV.W.0217.060509T2321Z-060510T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LLANO COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...LLANO...KINGSLAND

* UNTIL 715 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF LLANO...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SUNRISE BEACH VILLAGE...
  CASTELL AND TOW

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3052 9895 3051 9837 3070 9843 3092 9846
      3092 9868

$$
2 follow-up statements
000 
WWUS54 KEWX 092345
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT TUE MAY 9 2006

TXC299-100015-
/O.CON.KEWX.SV.W.0217.000000T0000Z-060510T0015Z/
LLANO TX-
645 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LLANO COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR BUCHANAN DAM...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOW BY 655 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3052 9895 3051 9837 3070 9843 3092 9846
      3092 9868

$$
000 
WWUS54 KEWX 100001
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT TUE MAY 9 2006

TXC299-100011-
/O.CAN.KEWX.SV.W.0217.000000T0000Z-060510T0015Z/
LLANO TX-
701 PM CDT TUE MAY 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR LLANO COUNTY IS CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF LLANO COUNTY AND WEAKENED. AS A 
RESULT...THE SEVERE THUNDERSTORM IS CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3052 9895 3051 9837 3070 9843 3092 9846
      3092 9868

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:55 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 9, 4:55 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT TUE MAY 9 2006

.UPDATE...
STORMS BEGINNING TO FIRE ALONG DRYLINE OVER THE HILL COUNTRY. DUE
TO CAPES OF 2K TO 6K J/KG WILL ADD MENTION OF SEVERE TO THE
FORECAST FOR THIS EVENING.

&&

.PREV DISCUSSION... (ISSUED 408 PM CDT TUE MAY 9 2006)

DISCUSSION...
SHOWERS OR THUNDERSTORMS MAY STILL FORM NEAR DRY LINE VCNTY
EAGLE PASS TO LLANO AND MOVE NORTHEAST THIS EVENING SO WILL
CONTINUE CHANCE OF EVENING SHOWERS OR THUNDERSTORMS.  CONDITIONS
ARE STILL UNSTABLE ENOUGH FOR WIDELY SCATTERED CONVECTION TO
FORM IN THE EVENING.  BY WEDNESDAY...500 HPA TROF MOVES EAST
OF AREA AND COLD FRONT MOVES QUICKLY SOUTH. WILL SHOW LOW
POPS EAST PART OF CWA WEDNESDAY...MAIN EAST OF SAN ANTONIO
AND SOUTH OF INTERSTATE 10.

COLD FRONT COMING WEDNESDAY IS FAIRLY STRONG FOR MAY...SO WILL
CONTINUE TO MODERATE AFTN HIGHS FOR THURSDAY. DRY WEATHER IS
EXPECTED THURSDAY THROUGH SATURDAY. ANOTHER COLD FRONT IS
FORECAST TO COME THROUGH THE AREA SUNDAY...WITH ASSOCIATED
S/W TROF COMING FROM THE N AND NW. SHOWED CHANCE OF SHOWERS
WITH THIS PATTERN FOR SUNDAY. MEDIUM RANGE FORECAST SHOW 2ND
AND FINAL S/W TROF COMING MONDAY...THAT COULD SET OFF WIDELY
SCATTERED SHOWERS. THIS WILL CAUSE 2ND WAVE OF COOL AIR TO
SPILL OVER THE AREA FROM THE NORTH MONDAY. DRY WEATHER
IS FORECAST FOR TUESDAY AND WEDNESDAY OF NEXT WEEK WITH
WARM AFTERNOONS AND COOL AT NIGHT.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/18
Hazardous weather outlook, May 9, 5:39 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT TUE MAY 9 2006

TXZ171>173-183>194-202>209-217>225-228-101045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
539 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND TONIGHT AS A
DRYLINE AND AN UPPER LEVEL DISTURBANCE APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 10 EAST OF SAN ANTONIO ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:39 PM CDTSevere Thunderstorm WarningEWXGillespie36 min
May 9, 6:08 PM CDTSevere Thunderstorm WarningEWXKerr48 min
May 9, 6:15 PM CDTSevere Thunderstorm WarningEWXGillespie60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.